Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 3, NWS El Paso, TX

January 15, 2018Doña Ana County, Otero County, New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Jan 15, 2018, 11:15 AM MST for Doña Ana County, Otero County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Jan 15, 2018, 6:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2018, 11:15 AM MST (18:15 UTC)
In effect from
Jan 15, 2018, 6:00 PM MST
Expired
Jan 16, 2018, 5:37 AM MST
In force
12 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS74 KEPZ 151815
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1115 AM MST Mon Jan 15 2018

...Strong cold front arrives this evening and brings strong winds
and much cooler air to the Borderland overnight and Tuesday...

.An arctic cold front will make a hard push into South Central New
Mexico and Far West Texas this evening and overnight. This
backdoor cold front will arrive from the east and bring strong 
northeast and east winds to the region beginning about sunset and
lasting through the night. Wind speeds in the 25 to 35 mph range 
are expected over a large region with west slope and gap areas 
seeing wind gusts over 45 mph. Much cooler air will move in for
Tuesday; with temperatures 20 degrees below Monday's readings. 
Winds will continue brisk Tuesday after sunrise, but begin to 
drop down into the breezy category for the day. 

NMZ413-417-TXZ419-420-160630-
/O.NEW.KEPZ.WI.Y.0003.180116T0100Z-180116T1600Z/
Southern Tularosa Basin-Otero Mesa-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
and Loma Linda
1115 AM MST Mon Jan 15 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST
TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 6 PM this evening
to 9 AM MST Tuesday. 

* TIMING...Winds will turn northeast and increase in the very late
  afternoon hours. Stronger winds will begin about sunset with the
  strongest winds expected between 8pm tonight and 5am Tuesday
  morning. Winds will begin to slacken, but remain breezy, after
  sunrise Tuesday.

* WINDS...Northeast to east winds increasing to 25 to 35 mph with
  some gusts to 40 mph.

* IMPACTS...Buffeting and gusty winds will make north-south travel
  difficult. Some dust and haze may move in to reduce visibility.
  Lose objects will be blown about. Minor damage to weak
  vegetation and structures also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ411-TXZ418-160630-
/O.NEW.KEPZ.WI.Y.0003.180116T0300Z-180116T1700Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
1115 AM MST Mon Jan 15 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM MST
TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 8 PM this evening
to 10 AM MST Tuesday. 

* TIMING...Winds will begin to turn northeast in the late
  afternoon hours. Winds will begin to increase , and become
  breezy just after sunset. The strongest winds expected between 
  10pm tonight and 7am Tuesday morning. Winds will begin to 
  slacken, but remain breezy, after sunrise Tuesday.

* WINDS...Northeast to east winds increasing to 25 to 35 mph with
  some gusts to 50 mph.

* IMPACTS...Buffeting and gusty winds will make north-south travel
  difficult. Some dust and haze may move in to reduce visibility.
  Lose objects will be blown about. Possible damage to weak
  vegetation and structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Bird

$$
2 follow-up statements
915 
WWUS74 KEPZ 160549
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1049 PM MST Mon Jan 15 2018

...Strong cold front passed through the Borderland this evening, 
 strong winds and much cooler air to continue overnight and 
Tuesday...

.An arctic cold front will make a hard push into South Central
New Mexico and Far West Texas this evening and overnight. This
backdoor cold front will arrive from the east and bring strong
northeast and east winds to the region beginning about sunset and
lasting through the night. Wind speeds in the 25 to 35 mph range
are expected over a large region with west slopes and gap areas
seeing wind gusts over 45 mph. Much cooler air will move in for
Tuesday; with temperatures 20 degrees below Monday's readings.
Winds will continue brisk Tuesday after sunrise, but begin to
drop down into the breezy category for the day.

NMZ413-417-TXZ419-420-161300-
/O.CON.KEPZ.WI.Y.0003.000000T0000Z-180116T1600Z/
Southern Tularosa Basin-Otero Mesa-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
and Loma Linda
1049 PM MST Mon Jan 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

* TIMING...Strong east to northeast winds to continue overnight.
  The strongest winds are expected between 8pm tonight and 5am 
  Tuesday morning. Winds will begin to slacken, but remain breezy,
  after sunrise Tuesday. 

* WINDS...Northeast to east winds increasing to 25 to 35 mph 
  with some gusts to 40 mph. 

* IMPACTS...Buffeting and gusty winds will make north-south 
  travel difficult. Some dust and haze may move in to reduce 
  visibility. Loose objects will be blown about. Minor damage to 
  weak vegetation and structures also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ411-TXZ418-161300-
/O.CON.KEPZ.WI.Y.0003.000000T0000Z-180116T1700Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
1049 PM MST Mon Jan 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST TUESDAY...

* TIMING...Strong east to northeast winds to continue overnight. 
  The strongest winds expected between 10pm tonight and 7am 
  Tuesday morning. Winds will begin to slacken, but remain breezy,
  after sunrise Tuesday. 

* WINDS...Northeast to east winds increasing to 25 to 35 mph 
  with some gusts to 50 mph. 

* IMPACTS...Buffeting and gusty winds will make north-south 
  travel difficult. Some dust and haze may move in to reduce 
  visibility. Loose objects will be blown about. Possible damage 
  to weak vegetation and structures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Crespo

$$
183 
WWUS74 KEPZ 161237
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
537 AM MST Tue Jan 16 2018

...The strongest winds have slowed across the area this morning...

.A cold front brought strong gusty winds into the region last
night. Currently the winds have back off from their highest values
that we saw last evening, so the wind advisory has been cancelled.
We will continue to see gusty east winds on the west side of area
mountains through the late morning hours. Winds will become much
lighter tonight.

NMZ413-417-TXZ419-420-161345-
/O.CAN.KEPZ.WI.Y.0003.000000T0000Z-180116T1600Z/
Southern Tularosa Basin-Otero Mesa-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
and Loma Linda
537 AM MST Tue Jan 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Wind Advisory. 

The strongest winds have dropped below advisory levels across the
area. We will continue to see gusty winds on the west slopes of
area mountains through the late morning hours. Winds will slow
significantly by later tonight.

$$

NMZ411-TXZ418-161345-
/O.CAN.KEPZ.WI.Y.0003.000000T0000Z-180116T1700Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
537 AM MST Tue Jan 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Wind Advisory. 

The strongest winds have dropped below advisory levels across the
area. We will continue to see gusty winds on the west slopes of
area mountains through the late morning hours. Winds will slow
significantly by later tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 15, 3:53 AM MST, 7 hours 22 minutes earlier.

Area forecast discussion, Jan 15, 3:53 AM MST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
353 AM MST Mon Jan 15 2018

.SYNOPSIS...
Monday will feature one final day of light winds and above normal
temperatures before a strong cold front makes its way across the
area. Tuesday will be gusty and overcast with temperatures 15 to
20 degrees below normal. Another cold day is expected on
Wednesday, with a chance of lowland rain showers and light
mountain snow. Westerly winds will return on Thursday and Friday
as temperatures rebound back to above normal. Windy conditions
return on Saturday as a low pressure system brings cooler
temperatures and a chance of lowland rain showers and mountain
snow. Next week will begin cool and dry for the borderland.

&&

.DISCUSSION...
This morning will feature pretty quiet weather across the area
with only a few high clouds. Monday will feature light winds
across the area with temperatures again above normal. These
conditions will rapidly change ahead of a strong backdoor cold
front currently making its way south down the plains. Strong
surface high pressure moving across the high plains has brought
with an arctic air mass that will progress southward today.
Current timing for the front has it reaching the Sacramento
Mountains by 18Z and the El Paso metro by 00Z this evening. Both
GFS and NAM suggest winds behind the front won't reach advisory
territory, but will still be gusty especially along west slopes.
This air mass is dry, but upslope flow may allow for a dusting of
snow Tuesday morning in the Sacs and Mayhill area.

Tuesday will be breezy with high temperatures around 15 to 20
degrees colder than Monday. Overcast skies and continued cold air
advection should keep lowland high temperatures in the lower
40's, making Tuesday one of the coldest afternoons of the season
so far.

Wednesday's temperatures will struggle to recover, as an upper
level shortwave riding the northwest flow will produce a chance
for light mountain snow and lowland rain showers. Split jet flow
over the central U.S. will produce a jet max over Arizona on
Wednesday with the left front quadrant of the jet over southern
New Mexico. Sufficient synoptic lift with this system should allow
for overcast conditions and a few snow showers for the Black
Range and Sacramento Mountains. Accumulations will be light.

Cloud cover is expected to diminish on Thursday as the upper high
begins to move over the area and westerly winds return. Temperatures
will rebound back to near normal and go back to above normal on
Friday.

The most interesting event of the forecast period is expected on
Saturday as a low pressure system arrives. Both the GFS and ECMWF
are in pretty good agreement with the timing the strength of the
system. Strong surface pressure gradients will bring strong winds
across the area. Low level lift associated with the Pacific front
will allow for lowland rain and mountain snow chances.

Zonal flow behind the low will bring cool and dry conditions for
Sunday and Monday, with temperatures near normal.

&&

.AVIATION...Valid 15/12Z-16/12Z...
VFR conditions expected through 18Z. Light winds with SCT-BKN250
through 18Z lowering to BKN150-200. A cold front will approach
from the east 21Z-00Z and shift winds to 050-080 degrees at
10-20G25KTS. BKN100-150 with occasional FEW010-050 after FROPA.

&&

.FIRE WEATHER...
Monday will have above normal temperatures and light winds. A cold
front will arrive tonight from the east and bring with it colder
temperatures and gusty winds along west slopes on Tuesday. A few
light snow showers are possible in the Sacramento Mountains.
Wednesday will also be cold, with a chance of lowland rain showers
and light mountain snow. Temperatures should warm back to above
normal on Friday before another weather system knocks temperatures
back to normal on Saturday. Strong daytime winds and lowland
rain/mountain snow are expected on Saturday. Min RH values will be
in the lower 20s today, moistening to above 30 percent Tue/Wed
before dropping back into the upper teens on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 62  28  41  25 /   0   0   0   0
Sierra Blanca           62  23  37  21 /   0   0   0   0
Las Cruces              62  26  41  24 /   0   0   0   0
Alamogordo              61  24  41  21 /   0   0   0   0
Cloudcroft              46  19  30  18 /   0   0   0  10
Truth or Consequences   61  27  43  26 /   0   0   0  10
Silver City             61  27  41  26 /   0   0   0  10
Deming                  64  28  43  25 /   0   0   0   0
Lordsburg               64  29  45  28 /   0   0   0   0
West El Paso Metro      61  30  41  27 /   0   0   0   0
Dell City               61  21  37  17 /   0   0   0   0
Fort Hancock            65  26  42  24 /   0   0   0   0
Loma Linda              58  22  36  21 /   0   0   0   0
Fabens                  63  25  43  23 /   0   0   0   0
Santa Teresa            62  28  41  25 /   0   0   0   0
White Sands HQ          62  27  42  24 /   0   0   0   0
Jornada Range           62  23  42  21 /   0   0   0   0
Hatch                   63  26  44  23 /   0   0   0   0
Columbus                64  29  43  26 /   0   0   0   0
Orogrande               61  25  41  22 /   0   0   0   0
Mayhill                 53  18  34  19 /   0  10   0  10
Mescalero               52  18  35  18 /   0   0   0  10
Timberon                51  18  32  18 /   0   0   0  10
Winston                 58  22  42  20 /   0   0   0  20
Hillsboro               61  26  42  24 /   0   0   0  10
Spaceport               61  25  42  22 /   0   0   0   0
Lake Roberts            59  21  43  20 /   0   0   0  20
Hurley                  62  26  41  24 /   0   0   0   0
Cliff                   64  24  48  23 /   0   0   0  10
Mule Creek              62  29  47  27 /   0   0   0  20
Faywood                 62  27  42  24 /   0   0   0   0
Animas                  65  29  45  27 /   0   0   0   0
Hachita                 64  28  44  25 /   0   0   0   0
Antelope Wells          66  29  45  27 /   0   0   0   0
Cloverdale              64  30  44  28 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Dennhardt
Hazardous weather outlook, Jan 15, 6:13 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
613 AM MST Mon Jan 15 2018

NMZ401>417-TXZ418>424-161315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
613 AM MST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A backdoor cold front will arrive this evening and bring much
colder temperatures to the area. Winds will be gusty, especially
along west slopes tonight. A slight chance of mountain snow is
possible late tonight for the Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of lowland rain showers and mountain snow on
Wednesday. On Saturday, a low pressure system will bring strong
west winds and another chance for lowland rain and mountain snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

Nearby

Wind Advisories in New Mexico, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.